Kentucky, 2007Hail and Damaging Winds in Kentucky, August 16 to 17, 2007
August 16 to 17, 2007 · NWS JKL · 17 events in 9 counties and zones
Severe thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky during the afternoon and evening hours of August 16th. The storms caused large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $139,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky during the afternoon and evening hours of August 16th. The storms caused large hail and wind damage. Numerous reports of trees down were received, along with some structural damage. Some of the wind damage occurred along what is known as an outflow boundary, or a line of strong winds, out ahead of the main line of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 4:14 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 16, 4:14 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT THU AUG 16 2007
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
QUICK UPDATE TO ADD THE SEVERE THUNDERSTORM WATCH TO OUR NORTHERN 7
COUNTIES. THIS AREA IS IN THE PROXIMITY OF THE FNTL BNDRY THAT IS
SAGGING SOUTH AND THE ADDED LIFT COUPLED WITH THE EXTREME HEAT AND
RESULTANT CONVECTIVE TEMPS IS KICKING OFF A LINE OF STRONG TO SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF I-64.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH SATURDAY NIGHT/
UNSTABLE ENVIRONMENT IN PLACE ACROSS THE AREA THIS AFTERNOON.
FCST SOUNDINGS HAD CONVECTIVE TEMPERATURES AROUND 100 DEGREES...
WHICH IS WHAT WE ARE SEEING ATTM. HOWEVER...SLIGHTLY DRIER AIR HAS
MIXED DOWN ACROSS PORTIONS OF THE AREA. SUSPECT THIS WILL HELP RETARD
INITIALIZATION OF ANY CONVECTION A BIT LONGER...BUT STILL CAN NOT
RULE OUT SOME ISOLATED ACTIVITY. THEREFORE LEFT A SLIGHT POP IN A
FIRST PRE PERIOD IN THE ZONES FOR LOCATIONS THAT CONTINUE TO FALL
UNDER THE HEAT ADVISORY.
UPSTREAM THUNDERSTORM COMPLEX IS CURRENTLY INTERACTING WITH CONVECTION
WHICH HAS FIRED ALONG THE FRONTAL BOUNDARY. THIS ALONG WITH VERY HIGH
SFC TEMPS HAS ALLOWED FOR AN EXPLOSION IN THE STRENGTH THESE
THUNDERSTORMS WHICH ARE CURRENTLY MOVING UP THE OHIO RIVER VALLEY.
LIGHTNING STRIKES JUMPED FROM AROUND 150 TO 600+ IN LESS THAN ONE
HOUR. THIS AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO
A VERY UNSTABLE AIR MASS. THEREFORE...INCREASED POPS INTO THE LIKELY
CATEGORY IN OUR NORTH...BEFORE TAPERING THEM DOWN THROUGH THE
OVERNIGHT AS THE FRONT AND ASSOCIATED CONVECTION LOSES ANY FAVORABLE
SFC HEATING. EXPECTATIONS ARE THAT A SEVERE WATCH BOX WILL BE ISSUED
FOR PORTIONS OF EASTERN KENTUCKY...PROBABLY ALONG THE INTERSTATE 64
CORRIDOR...OR POSSIBLY NORTH OF THE MOUNTAIN PARKWAY SOMETIME LATE
THIS AFTERNOON OR THIS EVENING.
THE NAM CONTINUES TO LOOK TOO AGGRESSIVE WITH THE TIMING OF THE COLD
FRONT WHILE THE GFS MAY BE A BIT SLOW. CONSEQUENTLY CONTINUED TO USE
A BLEND OF THE NAM AND GFS FOR THE REST OF THE SHORT TERM PERIOD.
FOLLOWING THIS MINDSET...THIS WOULD KEEP A TIER OF COUNTIES IN OUR
SOUTH UNDER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORM IN THE
MORNING...ISOLD ELSEWHERE. THEREAFTER...WEATHER REMAINS DRY AS HIGH
PRESSURE BUILDS INTO THE REGION. FOR TEMPS...LEANED TOWARDS THE
WARMER NAM MOS FOR OVERNIGHT LOWS AS IT HAS BEEN PERFORMING WELL.
LEANED TOWARDS THE WARMER MAV MOS GUIDANCE FOR HIGHS AS THIS IS WHERE
IT HAS PERFORMED BEST. ONLY EXCEPTION WAS SATURDAY NIGHT...SUNDAY
MORNING LOWS. NAM AND MAV MOS CAME IN WITH AS MUCH AS A 10 TO 15
DEGREES DIFFERENCE. SPLIT THE POT HERE...RIGHT DOWN THE MIDDLE.
HOWEVER...WOULD NOTE THAT LAST WEEK THE MAV MOS PERFORMED VERY WELL
WITH COOLER AIR UNDER SIMILAR CONDITIONS. SO MAV MOS MAY HAVE BEEN
THE BETTER WAY TO GO.
.LONG TERM.../SUNDAY THROUGH THURSDAY/
THIS FCST STARTS WITH A WARM FNT WELL NORTH OF THE CWFA AND HIGH
PRESS BUILDING IN. PCPN TRAVELING UP THE MS RVR VALLEY AND THEN EAST
ACROSS THE GT LKS JUST NORTH OF THE FNTL BNDRY. THIS WRM FNT
CONTINUES ITS NORTHERLY MVMT AND PUSHES THE PCPN AHEAD OF IT WITH
RESULTING WX TO BE DRY AND HOT ACROSS ERN KY. STILL LOOKING AT SLIGHT
CHC POP EACH AFTN AND EARLY EVENING IN A STRICTLY DIURNAL PATTERN.
WITH THE STRONG HEATING AND A DEFINITE INVERTED V APPEARANCE TO THE
SOUNDINGS...ANY CONVECTION THAT IS ABLE TO INITIATE...WILL BE
ELEVATED AND THE ONLY HAZARD WILL BE FROM POSSIBLE MICROBURSTS.
&&
.AVIATION.../18Z TO 18Z/
VFR CONDITIONS CONTINUE ACROSS THE AREA. A COLD FRONT OVER OHIO INTO
INDIANA WILL DROP SLOWLY SOUTH TODAY...PASSING THROUGH THE AREA
OVERNIGHT. LATEST SOUNDINGS PUT OUR CONVECTIVE TEMP AROUND 101-102
WHICH DOES...IN FACT...LOOK REACHABLE. EXPECT SOME ISOLATED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ALTHOUGH THEY WILL
PROBABLY BE VERY ELEVATED...AND IF THE FNT CAN GET CLOSE ENUF TO
IMPACT THE AREA WITH SOME ADDITIONAL LIFT...ALONG AND IN THE VICINITY
OF THE FRONT. MENTIONED VCTS IN THE TAFS DURING THE MOST FAVORABLE
TIMES FOR TSRA...GENERALLY FROM LATE THIS AFTERNOON INTO THIS
EVENING. MENTIONED VCSH AFTER THIS PERIOD...WITH A CB CLOUD TYPE TO
INDICATE SOME ISOLATED TSRA IN THE AREA...GENERALLY EXPECTED WITH THE
FNTL PASSAGE. THE FRONT SHOULD BE MOVING SOUTH OF THE AREA BY FRIDAY
MORNING. COULD BE SOME LINGERING SHOWERS OR THUNDERSTORMS EARLY...BUT
THINGS SHOULD BEGIN TO CLEAR OUT LATER ON IN THE DAY. DID MENTION
SOME MVFR FOG AT LOZ AND SME TOWARD FRIDAY MORNING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ068-079-080-083-
084.
&&
SHORT TERM...RAY/DUSTY
LONG TERM....DUSTY
AVIATION...DUSTY
Hazardous weather outlook, Aug 16, 3:49 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
449 AM EDT THU AUG 16 2007
KYZ044-050>052-058>060-069-085>088-104-106>120-171200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-WHITLEY-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
449 AM EDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. AN ISOLATED
STORM OR TWO COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AS THE
PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
KYZ068-079-080-083-084-171200-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY
449 AM EDT THU AUG 16 2007
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
DANGEROUSLY HOT WEATHER EXPECTED TODAY WITH HEAT INDICES REACHING AND
EXCEEDING 105 DEGREES THIS AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED
STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
AR
In the hours before
Special weather statement, Aug 16, 4:35 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT THU AUG 16 2007
KYZ050-162200-
MONTGOMERY-
535 PM EDT THU AUG 16 2007
...A STRONG THUNDERSTORM TO AFFECT NORTHERN MONTGOMERY COUNTY THROUGH
600 PM EDT THURSDAY EVENING...
AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JUDY...MOVING
EAST AT 15 MPH.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
RAY
Special weather statement, Aug 16, 4:44 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT THU AUG 16 2007
KYZ108-112-162230-
WOLFE-BREATHITT-
544 PM EDT THU AUG 16 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WOLFE AND NORTHERN
BREATHITT COUNTIES THROUGH 630 PM EDT THURSDAY EVENING...
AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLAT...MOVING
EAST AT 20 MPH.
THIS STORM WILL BE NEAR WIDECREEK AROUND 550 PM EDT...BETHANY AROUND
555 PM EDT...HOLLONVILLE AROUND 600 PM EDT...WILHURST AROUND 605 PM
EDT...SIMPSON AROUND 610 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
RAY
Thunderstorm Wind, Bath
- When
- August 16, 4:58 PM EST to 5:02 PM EST
- Where
- Bath County, Owingsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -83.770
Large trees down between Owingsville and I-64.
Hail, Bath
- When
- August 16, 4:58 PM EST to 5:02 PM EST
- Where
- Bath County, Owingsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -83.770
Thunderstorm Wind, Bath
- When
- August 16, 4:58 PM EST to 5:02 PM EST
- Where
- Bath County, Owingsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -83.770
Numerous trees down and power outages as well.
Thunderstorm Wind, Breathitt
- When
- August 16, 5:40 PM EST to 5:44 PM EST
- Where
- Breathitt County, 1 mi N of Vancleve
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.645, -83.430
Tree down along Highway 15.
Thunderstorm Wind, Breathitt
- When
- August 16, 6:58 PM EST to 7:02 PM EST
- Where
- Breathitt County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.380
One tree down on Oakwood Dr. in Jackson.
Thunderstorm Wind, Magoffin
- When
- August 16, 6:58 PM EST to 7:02 PM EST
- Where
- Magoffin County, 2 mi E of Salyersville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -83.033
One tree down at Route 30 and Mill Branch Road.
Thunderstorm Wind, Breathitt
- When
- August 16, 7:08 PM EST to 7:12 PM EST
- Where
- Breathitt County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.380
Two trees down in neighborhood off of Quicksand Road.
Thunderstorm Wind, Johnson
- When
- August 16, 7:36 PM EST to 7:40 PM EST
- Where
- Johnson County, Paintsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 37.820, -82.800
Numerous trees down countywide.
Thunderstorm Wind, Leslie
- When
- August 16, 7:38 PM EST to 7:42 PM EST
- Where
- Leslie County, Smilax
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.130, -83.280
Thunderstorm Wind, Pike
- When
- August 16, 7:43 PM EST to 7:47 PM EST
- Where
- Pike County, Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Newspaper
- Coordinates
- 37.480, -82.520
Piece of sheet metal lifted and dropped through the roof of a YMCA building. Part of the building was under construction.
Thunderstorm Wind, Pike
- When
- August 16, 7:43 PM EST to 7:47 PM EST
- Where
- Pike County, 2 mi SW of Pikeville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -82.546
Two trees down on Kentucky 1426. One tree fell on a vehicle.
Thunderstorm Wind, Knott
- When
- August 16, 7:48 PM EST to 7:52 PM EST
- Where
- Knott County, 2 mi SW of Mousie
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 37.400, -82.906
Two trees and power lines down on Highway 550 between Mousie and Hindman.
Thunderstorm Wind, Pike
- When
- August 16, 7:56 PM EST to 8:00 PM EST
- Where
- Pike County, 1 mi NE of Forest Hills
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -82.307
Estimated winds at 50 to 60 mph with small limbs down.
Thunderstorm Wind, Martin
- When
- August 16, 8:03 PM EST to 8:07 PM EST
- Where
- Martin County, 3 mi SE of Pilgrim
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.769, -82.381
Trees down on Highway 292 in Riverfront area, right on Martin county line.
Thunderstorm Wind, Pike
- When
- August 16, 8:03 PM EST to 8:07 PM EST
- Where
- Pike County, Elk Horn City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -82.350
Trees down in vicinity of Elkhorn City along Highway 80 and U.S. Highway 460.
Thunderstorm Wind, Martin
- When
- August 16, 8:13 PM EST to 8:17 PM EST
- Where
- Martin County, Inez
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -82.530
Thunderstorm Wind, Fleming
- When
- August 17, 4:42 PM EST to 4:46 PM EST
- Where
- Fleming County, 1 mi N of Flemingsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.434, -83.730
Numerous trees down at the intersection of Highway 57 and Taylors Mill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
- Lightning Strike in Delaware, August 16, 2007$175,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51067, 51068, 51070, 51071, 51074, 51076, 51080, 51081, 51083, 51042, 51085, 51086, 51046, 51087, 51090, 51092, 51064.